You know where I'd start if I were you? I'd start looking at the sleep medications that cause people to sleepwalk whom normally don't (or if they already do, it exacerbates it) - such as ambien. What are they doing? How do they work in the brain on a physiological level?
I'm sure there are some studies that directly study the physiology of what is happening in the brain during a sleepwalk, but when it involves a big drug with big pharma behind it - alot more research tends to go into the area.
That will help you put a sturdy frame around the potential answer, then the rest of it is just extrapolating the Y out of when scientists thought X drug caused Y physiological response, which caused Z (sleepwalking). Then you gotta do some reverse engineering.
You'll find there to be no real true answer as the extent of human knowledge only goes so far, but this might be a credible path to start down. Here's a good starting point:
Desensitization of GABAergic receptors as a mechanism of zolpidem-induced somnambulism.
Source Department of Animal Behavior, Institute of Genetics and Animal Breeding, Jastrzebiec, Poland. email@example.com
Med Hypotheses. 2011 Aug;77(2):230-3. doi: 10.1016/j.mehy.2011.04.019. Epub 2011 May 11.
Sleepwalking is a frequently reported side effect of zolpidem which is a short-acting hypnotic drug potentiating activity of GABA(A) receptors. Paradoxically, the most commonly used medications for somnambulism are benzodiazepines, especially clonazepam, which also potentiate activity of GABA(A) receptors. It is proposed that zolpidem-induced sleepwalking can be explained by the desensitization of GABAergic receptors located on serotonergic neurons. According to the proposed model, the delay between desensitization of GABA receptors and a compensatory decrease in serotonin release constitutes the time window for parasomnias. The occurrence of sleepwalking depends on individual differences in receptor desensitization, autoregulation of serotonin release and drug pharmacokinetics. The proposed mechanism of interaction between GABAergic and serotonergic systems can be also relevant for zolpidem abuse and zolpidem-induced hallucinations. It is therefore suggested that special care should be taken when zolpidem is used in patients taking at the same time selective serotonin reuptake inhibitors.
Copyright © 2011 Elsevier Ltd. All rights reserved.
PMID: 21565448 [PubMed - indexed for MEDLINE]